Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 35, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 7:45 PM CDT for Dunn County, Pepin County, Pierce County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 7:45 PM CDT (00:45 UTC)
- Expired
- Jul 10, 2023, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, WI, Pepin County, WI, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:46 PM CDT | HAIL 0.88 | Ellsworth, WI | Phone report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
076
WUUS53 KMPX 110045
SVRMPX
WIC033-091-093-110130-
/O.NEW.KMPX.SV.W.0035.230711T0045Z-230711T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
745 PM CDT Mon Jul 10 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Pepin County in west central Wisconsin...
Pierce County in west central Wisconsin...
Southwestern Dunn County in west central Wisconsin...
* Until 830 PM CDT.
* At 745 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Elmwood to 7 miles east of Prescott,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Elmwood around 750 PM CDT.
Eau Galle around 805 PM CDT.
Other locations in the path of these severe thunderstorms include Bay
City and Durand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 9230 4456 9234 4457 9255 4460 9256
4461 9260 4464 9262 4474 9277 4488 9199
4464 9184
TIME...MOT...LOC 0045Z 334DEG 20KT 4481 9204 4471 9264
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
963
WWUS53 KMPX 110100
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Mon Jul 10 2023
WIC033-110109-
/O.CAN.KMPX.SV.W.0035.000000T0000Z-230711T0130Z/
Dunn WI-
800 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUNN COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened in the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.
LAT...LON 4451 9230 4456 9234 4457 9255 4460 9256
4461 9260 4468 9268 4478 9213 4469 9214
4468 9207 4459 9202
TIME...MOT...LOC 0059Z 307DEG 22KT 4468 9227 4462 9271
$$
WIC091-093-110130-
/O.CON.KMPX.SV.W.0035.000000T0000Z-230711T0130Z/
Pepin WI-Pierce WI-
800 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN PEPIN AND SOUTHERN PIERCE COUNTIES...
At 759 PM CDT, severe thunderstorms were located along a line
extending from near Plum City to near Welch, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Plum City and Bay City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 9230 4456 9234 4457 9255 4460 9256
4461 9260 4468 9268 4478 9213 4469 9214
4468 9207 4459 9202
TIME...MOT...LOC 0059Z 307DEG 22KT 4468 9227 4462 9271
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff331
WWUS53 KMPX 110110
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
810 PM CDT Mon Jul 10 2023
WIC091-093-110130-
/O.CON.KMPX.SV.W.0035.000000T0000Z-230711T0130Z/
Pepin WI-Pierce WI-
810 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN PEPIN AND SOUTHEASTERN PIERCE COUNTIES...
At 810 PM CDT, severe thunderstorms were located along a line
extending from Plum City to near Welch, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Plum City, Bay City, Diamond Bluff, Porcupine, Red Wing Airport,
Esdaile and Hager City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 9230 4456 9234 4457 9255 4460 9256
4461 9260 4465 9265 4472 9214 4469 9214
4468 9207 4459 9202
TIME...MOT...LOC 0110Z 308DEG 24KT 4465 9219 4459 9263
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff764
WWUS53 KMPX 110125
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
825 PM CDT Mon Jul 10 2023
WIC091-093-110134-
/O.EXP.KMPX.SV.W.0035.000000T0000Z-230711T0130Z/
Pepin WI-Pierce WI-
825 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PEPIN AND
SOUTHEASTERN PIERCE COUNTIES WILL EXPIRE AT 830 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4451 9230 4456 9234 4457 9255 4460 9256
4461 9260 4465 9265 4472 9214 4469 9214
4468 9207 4459 9202
TIME...MOT...LOC 0124Z 334DEG 20KT 4458 9214 4452 9258
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:04 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 10, 6:04 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 PM CDT Mon Jul 10 2023 .MESOSCALE DISCUSSION... Issued at 537 PM CDT Mon Jul 10 2023 CU development has been hard this afternoon. A few earlier updrafts across central MN on the cold front in the vicinity of St Cloud dissipated quickly and those currently in northwest WI are showing no signs of vigorous development yet. Coverage has increased within the last hour or two in western WI, so this will be an area to watch over the next few hours as the cold front sags south. A watch is in the process of being coordinated with SPC. The cold front has reached a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN. Areas north of that line have ended their severe threat. Another area to watch is along I-90 where CU has become better established. There are also supercells in northwest IA that are left movers that could build into far southern MN during the next few hours. && .DISCUSSION...(This evening through Monday) Issued at 316 PM CDT Mon Jul 10 2023 KEY MESSAGES: - Scattered thunderstorms late this afternoon into evening, best chance from the Twin Cities to the east into Wisconsin. - After a much above normal day today, a cool down Tuesday and Wednesday with near normal for the rest of the period. - Several chances for rain over the next week with the best chance coming Tuesday night. This evening into tonight... A cold front is slowly moving south across Minnesota and Wisconsin through the rest of the day into tonight. Along and ahead of this front we should see CI late this afternoon into early evening. Instability has been building through the day today such that we will have at least two (instability and lift) of the four ingredients for thunderstorms. The other two moisture and shear are less certain. It is not a particularly moist profile, but it should still be enough moisture for storms to form today. Shear is maximized to the north behind the front and less ahead of the front. So it appears to be more of a high CAPE low shear setup which would favor pulsing storms and large hail as the main threat. Severe winds are also a concern, especially if we see upscale growth into a linear system along the cold front. With weak low level shear and high LCLs tornadoes are not likely today. Based on current CAM guidance CI is expected near the Twin Cities and into Wisconsin around 5pm give or take an hour. Storms would continue to fire, mainly in Wisconsin into the evening. Some storms could also occur farther south in Minnesota, but the environment is not as favorable. Tuesday... Behind the front cooler and drier air will settle in with below normal temperatures and dry weather during the day on Tuesday. Heading into Tuesday night another system is expected to move through the Upper Midwest. The likely track will likely be to our south, but parts of southern Minnesota have a decent chance for seeing rain as this comes through. The closer to the Iowa border the better the chances for rain. Based on the track the best chance for up to around a quarter of an inch of rain will be along the I-90 corridor in far southern Minnesota. Not a lot of instability, so strong to severe is not expected. There should still be enough to see thunderstorms form, which could lead to some localized heavier rainfall. Wednesday through Monday... Looking at Wednesday into Friday the forecast stays close to the previous with 30% PoPs across the CWA with an eventual decreasing chance for precipitation Friday afternoon into the rest of the weekend. This precipition is caused by a zonal flow across the region that eventually deepens into a short wave across the Dakotas. This then will affect the Northern Plains with this precipitation. While the chance for precipitation decreases after Friday afternoon, there is still a slight chance with a trough sitting over the Northern Plains. This could bring a few scattered showers over the weekend as it moves into the Upper Midwest. All storms after Monday have a low chance of being severe. Temperatures will continue to be below normal on Wednesday, but a warming trend will be present through the end of the week. Friday into Sunday, maximum temperatures are in the low 80s with low temperatures in the low to mid 60s. These temperatures will be near normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 556 PM CDT Mon Jul 10 2023 Storms have finally formed along a frontal boundary extending from northern Wisconsin back through the Twin Cities. However, thinking that thunderstorm activity will only impact KEAU at this point. Winds will become northerly behind the front with VFR conditions through the period. KMSP...Confidence in thunderstorm development for KMSP has decreased, so have removed the TEMPO group. Still, a stray storm may approach the terminal, so went with VCTS. Once the front moves through, no additional concerns. /OUTLOOK FOR KMSP/ WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts. THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts. FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC/EAB AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 353 PM CDT Mon Jul 10 2023 MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028- 112100- Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 353 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There will be an increased risk for heat illness for those active outdoors late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are several low chances for thunderstorms Tuesday through Sunday, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>052-054>059-064-112100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine- 353 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of centraland west central Minnesota. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There will be an increased risk for heat illness for those active outdoors late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are several low chances for thunderstorms Tuesday through Sunday, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Jul 10, 7:10 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Hail 5 ENE Hudson 45.00N 92.66W
07/10/2023 E1.00 inch St. Croix WI Trained Spotter
Phone report.
&&
PEMLocal storm report, Jul 10, 7:14 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Hail 1 ESE Prior Lake 44.70N 93.41W
07/10/2023 M1.50 inch Scott MN Trained Spotter
Metro SKYWARN Phone report.
&&
PEMLocal storm report, Jul 10, 7:17 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Hail 3 NE River Falls 44.89N 92.58W
07/10/2023 E1.00 inch St. Croix WI Trained Spotter
Phone report.
&&
PEMLocal storm report, Jul 10, 7:29 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 1 S Tainter Lake 44.98N 91.85W
07/10/2023 Dunn WI Public
10 inch diameter tree snapped off from
winds.
&&
PEMLocal storm report, Jul 10, 7:33 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
733 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail Credit River 44.67N 93.38W
07/10/2023 M1.00 inch Scott MN Public
Photo relayed via social media with
measuring tape.
&&
PEMLocal storm report, Jul 10, 7:37 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Hail 3 E Albert Lea 43.65N 93.31W
07/10/2023 M1.00 inch Freeborn MN Broadcast Media
Photo relayed via Twitter.
&&
PEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:03 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 45 min |
| Jul 10, 7:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.